Colorado, 2008Avalanche in Colorado, January 10, 2008
January 10, 2008 · NWS PUB · 1 event in 1 county or zone
An avalanche buried a hiker in the Hour Glass, between Blanca Peak and Little Bear Peak in the northern Sangre de Cristo mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche buried a hiker in the Hour Glass, between Blanca Peak and Little Bear Peak in the northern Sangre de Cristo mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 10, 4:02 AM MST, 6 hours 58 minutes earlier.
Area forecast discussion, Jan 10, 4:02 AM MST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
402 AM MST THU JAN 10 2008
.SHORT TERM...
(TODAY AND TONIGHT)
...WINDY OVER THE RAMPARTS TONIGHT...
FAIRLY QUIET DAY EXPECTED TODAY BUT ON THE CHILLY SIDE AS THE
REGION REMAINS UNDER NW FLOW ALOFT. HAVE KNOCKED A DEGREE OR TWO OFF
HIGHS TODAY AS H7 TEMPS REMAIN AROUND -10 THIS MORN AND THERE IS FRESH
SNOW OVER A WIDE PORTION OF THE CWA.
MAIN SHORT TERM WILL BE TONIGHT AS THE NOSE OF A 135 KT JET STREAK
NUDGES INTO NW CO. WEAK MTN WAVE SET UP IS EXPECTED OVER THE ERN
MTNS...PARTICULARLY THE PIKES PEAK REGION. DO NOT SEE THE NEED FOR
ANY HIGHLITES ATTM...BUT EXPECT BREEZY TO WINDY CONDITIONS OVER THE
ERN SLOPES TOWARD MORNING. WITH GOOD DOWNSLOPE WINDS OVR THE ERN
RANGES...HAVE BOOSTED OVERNIGHT TEMPS A BIT...PARTICULARLY W OF I-25.
LIGHT SNOW SHOWERS SHOULD PICK UP A BIT OVER THE NRN MTNS...AND BY
THIS EVE MAY SEE SOME OF THAT SNOW WORK ITS WAY AS FAR E AS THE
SANGRES. OROGRAPHICS COULD SQUEEZE OUT AN INCH OR TWO OF SNOW FOR
THE SAWATCH TONIGHT. ROSE
.LONG TERM...
(FRIDAY THROUGH NEXT THURSDAY)
NEXT UPPER WAVE MOVES ACROSS THE STATE ON FRIDAY...WITH SNOWS
ALONG THE CONTINENTAL DIVIDE EARLY IN THE DAY SPREADING EASTWARD
IN THE AFTERNOON AND EVENING. NOT MUCH MOISTURE TO WORK WITH...BUT
JET DYNAMICS LOOK FAVORABLE FOR A BRIEF BURST OF SNOW ON THE
PLAINS FRIDAY EVENING. TRIED TO CONFINE PRECIP CHANCES FRIDAY TO
THE AFTERNOON AND EVENING...AND ELIMINATED POPS ON THE PLAINS
FRIDAY MORNING. STILL...ONLY ISOLATED TO LOW SCATTERED POPS AT THIS
POINT...AS LIFT AND MOISTURE MOVE QUICKLY ACROSS THE AREA. ANOTHER
WEAK WAVE DROPS SOUTH ACROSS THE AREA SUNDAY...THOUGH MOST/ALL
PRECIP WITH IT WILL BE ALONG THE CONTINENTAL DIVIDE. BRIEF UPPER
RIDGE BUILDS OVER THE SOUTHERN ROCKIES MON/TUE...WITH LATEST RUNS
OF THE GFS SUGGESTING HEALTHY SHOT OF ARCTIC AIR ARRIVES AS EARLY
AS TUE NIGHT OVER THE PLAINS. TEMPERATURES IN THE FRIDAY THROUGH
TUESDAY TIME FRAME SHOULD REMAIN NEAR SEASONAL AVERAGES...WITH 30S
AND 40S ON THE PLAINS AND 20S/30S OVER THE MOUNTAINS. MADE NO
CHANGES TO DAYS 6/7 (WED/THU)...THOUGH WILL NOTE THAT 00Z ECMWF
AND 06Z GFS HAVE BITTERLY COLD AIR AND RATHER HEALTHY SNOWFALL
ACROSS THE AREA BOTH DAYS AS SOUTHERN END OF THE CENTRAL NORTH
AMERICAN TROUGH CLOSES OFF.
&&
AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. MODERATE MOUNTAIN
WAVE ACTIVITY IS EXPECTED E OF THE SANGRES AND ESPECIALLY THE
RAMPARTS AND SOUTHERN FRONT RANGE TONIGHT.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
44/10
Hazardous weather outlook, Jan 10, 6:50 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MST THU JAN 10 2008
COZ058>089-093>099-111400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW SHOWERS ARE EXPECTED OVER THE CONTINENTAL DIVIDE THIS
AFTERNOON AND OVERNIGHT. LIGHT ACCUMULATIONS...GENERALLY UNDER TWO
INCHES...WILL BE POSSIBLE OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEATHER SYSTEM WILL MOVE ACROSS THE REGION FRIDAY THROUGH EARLY
SATURDAY...WITH ANOTHER SYSTEM MOVING ACROSS THE REGION SUNDAY
NIGHT. THESE SYSTEMS WILL BRING A CHANCE OF GENERALLY LIGHT SNOW
MUCH OF THE AREA...WITH THE BEST CHANCE OF ACCUMULATING SNOWFALL
ACROSS THE CENTRAL MOUNTAINS THROUGH THE PERIOD. A STRONGER
WEATHER SYSTEM WILL APPROACH THE AREA LATE TUESDAY INTO
WEDNESDAY...WITH THE POTENTIAL FOR VERY COLD TEMPERATURES AND
SNOWFALL ACROSS ALL OF SOUTHERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Avalanche, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- January 10, 11:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
A deadly avalanche occurred on the east slope of Blanca Peak.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, January 10, 200850 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76488.